Friday, November 28, 2014
Radioactive Iodine Treatment For Hyperthryoidism
I have had hyperthyroidism for 23 years. Over that time I have been treated quite successfully with Carbimazole for 19 years. However for the last 5 years it has been a problem to stabilize it and it would appear that the carbimazole are not as effective as they have been. My consultant for the last five years has been pushing me to have radioactive iodine treatment. I have fought against this as I feel that this may cause me another set of health problems.
He assures me that if I go down this road I will be fit and well - I am not so sure. I would also have a problem signing the consent form because I really don`t consent to it but feel that I am being pressured into it.
Is the radioactive iodine treatment really going to be problem free? Obiously I realize that there is a good chance of hypothyroidism. Why is this better on one`s body than hyperthyroidism?
Most people treated with radioactive iodine do fine. The radioactive iodine does make you hypothyroid, but then you start taking thyroid hormone pills. Your body doesn't care whether your thyroid hormone comes from your thyroid gland or a pill, just as long as you are getting the right amount.
If you have Graves' Disease, there is a suggestion in the medical literature that a few more people get eye disease (Graves' Ophthalmopathy) after radioactive iodine than with pills or surgery. This is still controversial, and I don't think you could say it has been absolutely proven. It has also been suggested that taking a drug called "prednisone" for 3 months after the radioactive iodine can help prevent this complication, though prednisone can have significant side effects.
I have had a few hypothyroid patients complain to me that they feel tired even though the blood tests say they are taking the right amount of thyroid hormone. On the other hand, I have lots and lots of patients with perfectly normal thyroids who also complain to me that they feel tired, so it's hard to know if the hypothyroidism and its treatment really have anything to do with it.
I don't think your endocrinologist means to pressure you to take radioactive iodine. Having wide fluctuations in your thyroid levels can cause you problems. If you spend significant amounts of time with thyroid levels that are too high it can make you feel bad and predispose you to developing abnormal heart rhythms and osteoporosis. If you spend significant amounts of time with thyroid levels that are too low it can also make you feel bad and can make your cholesterol level go up. There is no perfect solution to your situation. However, doctors have been treating thyroid conditions with radioactive iodine since the mid-1940's and our experience has overwhelmingly been that it is safe, effective, and free of side effects.
Thomas A Murphy, MD, FACP, FACE
Associate Professor of Medicine
School of Medicine
Case Western Reserve University